Missouri, 2008

Winter Weather in Missouri, February 3, 2008

February 3, 2008 · NWS DVN · 2 events in 2 counties and zones

On February 3, 2008 a strong upper air disturbance moving through Missouri, produced an intense overrunning situation across the|region. Many areas of eastern Iowa, western Illinois and northeast Missouri reported thundersnows.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On February 3, 2008 a strong upper air disturbance moving through Missouri, produced an intense overrunning situation across the|region. Many areas of eastern Iowa, western Illinois and northeast Missouri reported thundersnows. Snowfall rates of 2-3 inches per hour were observed with the thunder and lightning. The snow fell in a 4 to 7 hour period during the afternoon and evening hours. The heaviest band of snow fell in eastern Iowa from What Cheer and North English to Davenport and Clinton, to Mount Carroll, Illinois. The highest accumulation was 13 inches at What Cheer in Keokuk county. Two indirect deaths occurred in Louisa county due to an accident on a snow-covered county road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 3, 10:41 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 3, 10:41 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 AM CST SUN FEB 3 2008

.UPDATE...
INCREASED SNOW CHANCES 10 TO 30 PERCENT WITH SNOW ENVELOPING AREA
BETWEEN NOON AND 5 PM ALL BUT HIGHWAY 20 CORRIDOR. SIGNICANT SNOW
ACCUMULATIONS OF 1 TO 4 INCHES EXPECTED BY 6 PM ALONG AND SOUTH OF
I-80 CORRIDOR WITH THE HEAVIEST SNOWS OF 2 TO 4 INCHES EXPECTED ALONG
AND SOUTH OF HIGHWAY 34. STRONG FORCING WITH SYSTEM SUGGESTS MAY
NEED TO UP SNOW AMOUNTS AGAIN THIS PM.  NEAR MISSOURI BORDER SOME
THUNDERSNOW AND SLEET POSSIBLE BY 3 PM. MAY NEED TO ISSUE AN
WINTER WEATHER ADVISORY FOR SOUTH 1/4 TO SOUTH 1/3 FORECAST AREA
NEXT FEW HOURS DEPENDING ON TRENDS. WILL ALLOW FREEZING FOG ADVISORY
TO EXPIRE AS FOG DISSIPATES AHEAD OF APPROACHING SYSTEM. ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZING FOG ADVISORY UNTIL 11 AM CST THIS MORNING FOR DES
     MOINES-HENRY IA-JEFFERSON-LEE-VAN BUREN.

IL...FREEZING FOG ADVISORY UNTIL 11 AM CST THIS MORNING FOR HANCOCK-
     HENDERSON-MCDONOUGH-WARREN.

MO...FREEZING FOG ADVISORY UNTIL 11 AM CST THIS MORNING FOR CLARK-
     SCOTLAND.

&&

NICHOLS
Hazardous weather outlook, Feb 3, 5:00 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST SUN FEB 3 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FREEZING FOG WILL BE SEEN THROUGH MID MORNING SOUTH OF AN
OSKALOOSA IOWA TO GALESBURG ILLINOIS LINE. LIGHT ICE ACCUMULATIONS
ARE LIKELY ON EXPOSED SURFACES.

LATE THIS AFTERNOON AND TONIGHT...SNOW WILL DEVELOP ACROSS THE AREA
AND BECOME MIXED WITH SLEET AND FREEZING RAIN DURING THE EVENING
HOURS. SNOW ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE ALONG WITH
A LIGHT COATING OF ICE. THE PRECIPITATION MAY CHANGE OVER TO ALL RAIN
OR DRIZZLE ALONG AND SOUTH OF HIGHWAY 34 LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AND COMPLEX STORM SYSTEM WILL BRING A VARIETY OF
PRECIPITATION TO THE AREA INTO TUESDAY. RAIN IS EXPECTED TO DEVELOP
MONDAY...WITH TEMPERATURES COLD ENOUGH NORTH OF INTERSTATE 80 FOR
FREEZING RAIN OR SLEET MONDAY MORNING. RAIN IS POSSIBLE THROUGH
MONDAY EVENING...WITH ISOLATED THUNDERSTORMS NOT OUT OF THE
QUESTION. COLDER AIR WILL MOVE INTO THE REGION LATE MONDAY NIGHT AND
TUESDAY CHANGING THE RAIN TO SNOW FROM WEST TO EAST. SOME LIGHT
ACCUMULATIONS OF SNOW IS POSSIBLE.

THIS STORM HAS THE POTENTIAL TO CAUSE SIGNIFICANT TRAVEL PROBLEMS
FOR THE EARLY PART OF THE WORK WEEK. INTERESTED INDIVIDUALS SHOULD
MONITOR FORECASTS AND STATEMENTS FOR UPDATES CONCERNING THIS
STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Feb 3, 11:29 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1129 AM CST SUN FEB 3 2008

IAZ076-077-087>089-098-099-ILZ025-026-034-035-MOZ009-010-031930-
KEOKUK-WASHINGTON-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-
HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1129 AM CST SUN FEB 3 2008

...SNOW TO DEVELOP ACROSS AREA BETWEEN NOON AND 2 PM...

AN AREA OF SNOW IN NORTHERN MISSOURI WILL MOVE INTO REGION FROM SW
TO NE BETWEEN NOON AND 2 PM. LIGHT TO MODERATE SNOW WITH ACCUMULATION
RATES OF UP TO A HALF INCH AN HOUR CAN BE EXPECTED. SNOW AMOUNTS
OF UP TO AN INCH ARE POSSIBLE BY 2 PM SOUTH OF A FAIRFIELD TO
BURLINGTON TO MACOMB LINE WITH LESSER AMOUNTS NORTH OF THIS LINE
BY 2 PM. SNOW WILL INCREASE IN INTENSITY AND COVERAGE AFTER 2 PM
WITH PERIODS OF HEAVY SNOW POSSIBLE INTO LATE AFTERNOON.

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Scotland

When
February 3, 12:30 PM CST to 5:50 PM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
February 3, 2:30 PM CST to 6:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82088, 82087.